Alpern, Steven and Prasad, V. S. (2008) Rotational (and other) representations of stochastic matrices. Stochastic analysis and applications, 26 (1). pp. 1-15. ISSN 0736-2994
Joel E. Cohen (Annals of Probability, 9(1981):899-901) conjectured that any stochastic matrix P = lcubpi, jrcub could be represented by some circle rotation f in the following sense: For some partition lcubSircub of the circle into sets consisting of finite unions of arcs, we have (*)pi, j = μ(f(Si) ∩ Sj)/μ(Si), where μ denotes arc length. In this article we show how cycle decomposition techniques originally used (Alpern, Annals of Probability, 11(1983):789-794) to establish Cohen's conjecture can be extended to give a short simple proof of the Coding Theorem, that any mixing (that is, PN > 0 for some N) stochastic matrix P can be represented (in the sense of * but with Si merely measurable) by any aperiodic measure preserving bijection (automorphism) of a Lesbesgue probability space. Representations by pointwise and setwise periodic automorphisms are also established. While this article is largely expository, all the proofs, and some of the results, are new.
|Additional Information:||© 2008 Taylor & Francis|
|Library of Congress subject classification:||Q Science > QA Mathematics|
|Sets:||Departments > Mathematics|
Actions (login required)
|Record administration - authorised staff only|